THINNING OF BONES
LINKED TO HIV DRUG SIDE EFFECT
By Will Boggs
Reuters 6 July 2001
New York -- HIV-infected men with
abnormal body fat distribution, a side effect of treatment with
antiretroviral drugs, face another risk: thinning of the bones,
Boston researchers say.
Weight and body make-up are key factors in determining who gets
osteoporosis, but little is known about the risk of bone thinning in
HIV-infected patients with the fat distribution side effect, which is
known as lipodystrophy.
In lipodystrophy, HIV-infected patients taking a combination of drugs
develop an accumulation of fat on the back of the neck, shoulders,
abdomen or other areas not usually associated with weight gain.
Dr. Steven Grinspoon and associates from Massachusetts General
Hospital in Boston, Massachusetts measured bone density in 21 HIV-
infected men with lipodystrophy. They were compared with 20 HIV-
positive men who did not have lipodystrophy and 18 healthy HIV-
According to results published in the May 25th issue of the journal
AIDS (news - web sites), bone density was much lower in the HIV-
infected men with lipodystrophy than in other HIV-infected men or in
healthy men without HIV infection.
Nearly a quarter of the lipodystrophy patients faced an increased
risk of fracture, compared with only 5% of other HIV-infected men and
virtually none of the uninfected healthy men, the authors report.
Although lower bone density was not related to the levels of fat just
beneath the skin, the results indicate, bone thinning was clearly
associated with increased deposits of fat deep inside the abdomen, or
"We demonstrate for the first time a clear association between
excess visceral fat deposition and bone density in this population,''
the authors conclude.
Why lipodystrophy brings with it a thinning of the bones is not
clear, the researchers note, because measurements of hormones and
minerals that affect bone development did not differ among the groups
"We don't yet know the cause of this bone loss, whether it's
associated with antiviral therapy, fat redistribution itself, or
other factors,'' Grinspoon told Reuters Health. "It is also too early
to recommend a specific therapy.''
Further studies are needed, Grinspoon and colleagues say, to
determine how abnormal fat processing may contribute to the thinning
of the bones seen in these HIV-infected patients. It's also too early,
Grinspoon said, to recommend screening for osteoporosis for all HIV-
positive men with lipodystrophy.
Source: AIDS 2001;15:975-982.